In terms of drug interactions, the combination of diazepam and tramadol is considered by most medical professionals to have moderate risks and therefore should be avoided when possible. Diazepam, a benzodiazepine, is used in the treatment of anxiety disorders and as a additional medication used in the treatment of seizures. Tramadol, a pain medication similar to narcotics, is used to treat severe or chronicle pain. Many side effects for these medications are the same, so combining them increases the likelihood or severity of occurrences. The risks associated with diminished alertness, seizures, difficulty breathing and a depressed central nervous system are of primary concern.
Side effects such as sleepiness, dizziness and an overall diminished sense of alertness are common to both diazepam and tramadol. Drowsiness and mild dizziness are common side effects for many medications, but combining two medications with similar effects typically intensifies the resulting side effects. As such, patients who must maintain a treatment regimen that involves taking both of these medicines should exercise extreme care when driving, operating heavy equipment or doing other activities that require alertness.
Aside from increased drowsiness, taking diazepam and tramadol can also depress the central nervous system. Symptoms of a depressed central nervous system include slurred speech, blurred vision, reduced pain response, a staggered gait, poor coordination and other symptoms similar to intoxication. Initially, patients might feel only increased sleepiness, but continued treatment can depress other central nervous system functions, making it difficult for the patient to complete daily activities. Severe central nervous system depression can lead to eventual coma and other, more serious complications.
The warnings for both diazepam and tramadol include an increased risk of seizures. For individuals who have a history of head trauma, seizure disorders and certain types of metabolic disorders, the risks of a seizure while taking either tramadol or diazepam is considerably higher. Treatments that involve the use of both of these medications are widely considered to pose a medically unacceptable risk of seizure, especially in patients who have a predisposition to seizures.
Respiratory system depression is another risk that is associated with combining tramadol and diazepam or other similar medications that have sedative properties. Each medication separately lists difficulty breathing as a possible serious side effect. Concomitant use of these medications synergistically increases the risks associated with a depressed respiratory system. The patient's inhaling and exhaling slows, resulting in increased carbon dioxide and decreased oxygen in the bloodstream. Some cases of respiratory depression can, in worst-case scenarios, lead to complete respiratory arrest, brain damage or even death.
Although classified individually as moderately risky, the use of tramadol and diazepam simultaneously is exceptionally risky for certain patients. People who have a history of seizures, cardiovascular or kidney disease, asthma and other breathing difficulties or a drug or alcohol addiction are strongly advised against concomitant use. When combined usage is unavoidable, close monitoring by medical professionals is strongly recommended.